Adderall, a commonly prescribed medication for attention deficit hyperactivity disorder (ADHD), can’t seem to stay out of the news, and the reason is disturbing: It is one of the most abused drugs in America, particularly among youth.
Many college, high school, and middle school-aged students believe the “good grades” drug will give them an edge and help them improve focus. Those who abuse Adderall mistakenly believe the drug is safe because doctors commonly prescribe it for children.
But Adderall is actually a potent central nervous system stimulant that can cause serious – and potentially deadly – side effects. It is highly addictive and carries a high risk of abuse.
Because it is so widely prescribed, Adderall is very easy to find. Nearly 70 percent of those who used the drug for non-medical purposes reported not having a prescription for it – they got it from friends and family. Non-medical use is defined as taking a prescription stimulant without a prescription or in a way other than prescribed such as in high doses, or via crushing and snorting it.
People addicted to Adderall have also been known to fake the symptoms of ADHD to get a prescription.
Adderall was officially approved by the Federal Drug Administration (FDA) in 1960. From the years 2002-2006, sales of the drug increased by an estimated 3000 percent. In 2010 alone, the total number of Adderall prescriptions exceeded 18 million. Now, an estimated 25 million people use the drug. In 2015, 96 percent of pharmacies reported shortages of the medication.
It is used by as many as 6.4 million children who have been diagnosed with ADHD.
In a study published in the February 2016 issue of The Journal of Clinical Psychiatry, researchers found that non-medical use of Adderall rose 67 percent from 2005 to 2011 among people ages 18 to 25, and emergency room visits related to the medication went up by 156 percent.
Street names for Adderall include speed, uppers, black beauties, dexies, Addys, double trouble, Christmas trees, and pep pills.
Just how dangerous is Adderall abuse?
Even when prescribed properly, Adderall has potentially serious side effects.
When abused, the risks are even higher.
Suicide, paranoia, psychosis (which led to suicide in this particularly disturbing case), sudden death (even in young children), fatal car accidents, and even murder have been linked with the medication.
In 2006, the U.S. Food and Drug Administration issued a warning that misuse of Adderall “may cause sudden death and serious cardiovascular events.” Even proper use can cause anxiety, agitation, and insomnia.
Adderall can also cause physical changes in the brain’s neurocircuitry. This can lead to altered behaviors and the development of mental disorders like depression. Some Adderall addicts become suicidal after taking the drug for a prolonged period of time.
The list of potential serious side effects associated with Adderall is extensive and frightening. Here’s a sampling:
- Difficulty breathing, speaking, and/or swallowing
- Inability to move the arms, legs, or facial muscles
- Muscle spasms or jerking of all extremities
- Sudden loss of consciousness
- Swelling of the feet or lower legs
- Tightness in the chest
- Uncontrolled repeated movements and/or vocal outbursts
Perhaps most disturbing: the drug can induce psychosis that is nearly identical to schizophrenia – so close, in fact, that scientists use it to study the disease.
This is not a new discovery. Scientists and pharmaceutical companies have known about it for decades.
Yet, the drug is still widely prescribed.
Psychosis is a serious mental disorder characterized by thinking and emotions that are so impaired that they indicate that the person experiencing them has lost contact with reality. It is generally considered a common symptom of severe mental illness like schizophrenia.
Individuals experiencing psychosis may have hallucinations (auditory and/or visual), delusions (beliefs with no basis in reality), and an array of other symptoms including difficulty concentrating, sleep changes (sleeping too much or too little), anxiety, suspiciousness, paranoia, social withdrawal, ongoing unusual thoughts and beliefs, erratic speech, suicidal thoughts and actions, and difficulty functioning.
While schizophrenia is generally a root cause of psychosis, sometimes psychosis can be induced by stimulant medications like Adderall. Symptoms present in a very similar manner, as a 2012 study published in BMC Psychiatry explains:
Some studies have suggested differences with more pronounced grandiosity and visual hallucinations. The thought disorders that occur in schizophrenia characterized by a splitting and loosening of associations, a concreteness of abstract thought, and an impairment in goal-directed thought, may be less prominent in amphetamine-induced psychosis. However, distinguishing the two types of psychosis on the basis of acute symptoms is probably very difficult. The similarities between the two conditions are, in fact, so pronounced that this has been used as an argument for using amphetamine-induced psychosis as a model for primary psychotic disorders.
Psychosis induced by amphetamines usually resolves after drug use is discontinued, but recovery may not be complete, and some research suggests that recovery could take up to several years. Others aren’t so lucky: it has been suggested that up to 15 percent of users fail to make a complete recovery, and even in those who do, sometimes it only takes a small dose of the drug to cause psychosis to quickly return.
Psychosis risk factors
Not everyone who uses (or even abuses) Adderall will experience psychosis. There are several factors that influence stimulant psychosis:
Neurochemistry and genetics: People with abnormal dopamine signaling and/or certain genetic abnormalities may be more susceptible.
Dosage: Too high of a dosage overwhelms the nervous system, and the brain cannot function properly with abnormally high dopamine. While it is still possible to experience stimulant psychosis while taking therapeutic doses of a prescription, these “therapeutic doses” are likely to be on the high side and/or administered to a medication-sensitive individual.
Duration: Taking stimulants like Adderall for long periods of time can increase the risk of developing psychotic symptoms including hallucinations and delusions. This is because when taken long-term, individuals usually end up increasing their dosage (either via recommendation by their doctor or on their own) because tolerance develops (more of the drug is needed to feel its effects). As mentioned previously, higher dosages mean higher risk of psychosis.
Stress: Being highly stressed can increase a person’s risk of experiencing stimulant psychosis. Mental Health Daily explains:
This is due to the fact that stress floods the nervous system with cortisol, epinephrine, and other stimulatory chemicals to increase arousal. When stress is high, throwing a stimulant on top of the stress hormones is like dumping gasoline on a roaring fire. This may shock the nervous system, and a person may unexpectedly experience stimulant psychosis.
Sleep deprivation: Stimulants like Adderall often cause users to become sleep-deprived. After even just one night of no sleep, concentrations of neurotransmitters – particularly dopamine – increase. When those receptor concentrations are down-regulated, taking large doses of stimulants is a recipe for stimulant-induced psychosis.
Dr. Jeremy Coplan, a professor of psychiatry at the State University of New York Downstate Medical Center, told Science.Mic that the biggest concern with prescribing Adderall is that it’s prescribed without fully understanding the patient – like someone with a mood disorder.
You have to stabilize a patient’s mood before you can give them stimulants. Stimulants are usually very effective when all you’re treating is ADD. But a lot of your patients will have some mood disorder, too. The number of complicated cases like this is, unfortunately, very high. And using stimulants shouldn’t be a trivial prescription.
Signs of Adderall abuse, addiction, and overdose
Telltale signs of Adderall abuse may include:
- Being overly talkative
- Loss of appetite
- Unusual excitability
- Social withdrawal
- Financial troubles
- Sleeping for long periods of time
- Secretive behavior
Common signs of an Adderall addiction include:
- Needing larger doses to feel the drug’s effects
- Taking the drug despite knowledge of the harm it’s causing
- Not being able to finish work without Adderall
- Spending a lot of money getting the drug
- Being unable to feel alert without the drug
Signs of an Adderall overdose may include:
- Chest pain
- Nausea or vomiting
- Fast breathing
- Uncontrollable shaking